[Marxism] Iatrogenesis from a Nursing perspective
sabocat59 at mac.com
sabocat59 at mac.com
Sat Apr 25 11:13:40 MDT 2009
The most common iatrogenic events result from:
Adverse reactions to medications
Adverse reactions to diagnostic, therapeutic and prophylactic procedures
Nosocomial conditions such as hospital-acquired infections, delirium, deconditioning, malnutrition, fecal impaction, incontinence and pressure ulcers (bedsores)
Falls or other accidental and environmentally-induced accidents, and
Harmful effects to patients related to the values, beliefs, prejudices, fears and attitudes of well intentioned, but ignorant providers.
Iatrogenesis is a very common, often preventable, hazard of hospitalization and is associated with significantly longer hospital stays, increased patient mortality and cost. The true extent of the problem of iatrogenesis is not well understood. What we know of the problem may be but the tip of the iceberg.
In spite of early recognition of the problem and better care and prophylaxis of iatrogenic complications, little progress has been made and the rate of preventable adverse events remains alarmingly high.
Governmental regulations were initiated in late 1960's after a pandemic of staphylococcal infections in U.S. hospitals and the thalidomide disaster.
The Institute of Medicine (1999) cites extremely high rates of iatrogenesis in hospitalized patients as a result of medical error and negligence that largely resulted from system failures. The IOM urges immediate, vast and comprehensive system wide changes, including both voluntary and mandatory reporting programs by healthcare organizations. In 2000, a Presidential task force identifed a "national problem of epidemic proportions" citing errors made by medical practitioners. The errors caused between 44,000 and 98,000 deaths per year at a cost of up to $29 billion in unnecessary healthcare costs, disability and lost income. Major three year study on "Patient Safety in American Hospitals" (released in July 2004) provides compelling evidence that 195,000 Medicare patients die every year in hospitals as a result of medical error at a cost of $2.85 billion annually.
Medical errors would ranked as the sixth leading cause of death in the United States if it were recognized as a cause of death by the CDC in its Annual Vital Statistics Report. Prevalence of Iatrogenesis Hospital admissions: Up to 13%
Majority due to adverse drug events 70% are considered preventable Once hospitalized, two to 36% of patients experience iatrogenic complications
50% considered preventable
ICU patients have highest rate of iatrogenic complications, with 6.5% associated with permanent disability and 3.7-14% mortality rate.
Patients 65 years and older suffer twice as many diagnostic complications, two and one half times as many medication reactions, four times as many therapeutic mishaps, and nine times as many falls as those younger patients. Age-related factors that predispose the older patient to iatrogenesis include: Diminished physiologic reserve Impaired compensatory mechanisms Atypical presentation of illness, which complicates accurate diagnosis and treatment. (See Atypical Presentation Topic) More co-morbid, chronic medical conditions, that require more diagnostic procedures and medications Polypharmacy - The prescription, administration or use of more medications than clinically indicated Increased cognitive and functional impairment
Other risk factors for iatrogenic complications include:
Increased severity of illness and complexity of care
Greater numbers of prescribed medications
Admission from nursing home or other acute care facility
Longer length or stay
Lack of attention to functional impairment by physicians upon admission
Adverse drug event (ADE) - an untoward reaction to medication(s). Background ADEs are the most common cause of iatrogenesis. ADEs account for approximately 15% of hospital admissions in the patient over 60 years old as compared to 6% for younger patients. 62% of ADEs resulting in hospital admission are potentially preventable and 25% may be life threatening. Majority are due to inadequate drug therapy monitoring therapy or inappropriate dosing. For older people in the hospital, at least one third of ADEs are related to errors and so are considered preventable.
Incidence of ADE-related hospital admissions has not decreased in the past 20 years and the absolute numbers may have increased. In the nursing home setting up to two-thirds of the residents suffer an ADE annually. ADEs are associated with significantly longer hospital stays, increased mortality, higher costs of care and occur most often in the geriatric patient. The potential for ADEs is highest among older adults who are the greatest consumers of medications. Polypharmacy increases the risk of drug-drug interactions whose effect on older people is more dramatic. As the number of medications increase, an exponentially greater risk of ADEs occurs. Normal age-related changes tend to exaggerate the effects of drugs leading to more adverse side effects and iatrogenic injury.
Common causes include inappropriate drug prescribing, errors in prescription, transcription, administration and complicated medication dosing schedules.
Nursing and Organizational Assessment and Care Strategies of ADEs
Public and professional education about the problem of polypharmacy and its association with iatrogenesis in the geriatric population needs to be implemented on the national, regional and local levels. Healthcare practitioners need to be trained to: Use knowledge of medication pharmacokinetics and pharmacodynamics to alter prescribing and administering practice.
Recognize an ADE and be able to differentiate it from a new illness, so that another medication is not inappropriately prescribed to treat a "new" illness or symptom. Regularly review all medications including over-the-counter drugs and those prescribed by multiple providers. Engage in judicious prescribing practices: "Start low and go slow", titrating drug dosages upwards to effect. Discontinue a medication as soon as possible and consider drug holidays in older patients. (GO AGAINST the PROFIT MOTIVE)
Chose medications that can treat more than one symptom whenever possible: Calcium channel blockers for patients with both hypertension and angina. Angiotensin-converting enzyme inhibitors can be used to treat both for those with hypertension and congestive heart failure.
Avoid drugs that are highly bound to albumin or that are metabolized by the cytochrome p450 system. For the latter, choose drugs that have the most restricted metabolic pathways in order to avoid affecting the blood levels of other medications e.g., bactrim will raise the INR in a patient with coumadin. Also see Medication Topic. Aggressively address patient adherence to the extent possible: Minimize the number of drugs. Simplify the regimen. Provide written and effective patient education. Recognize and compensate for mild cognitive deficits, depression, limited educational or developmental level. Utilize written medication schedules, and devices such as a medi-set or simple routines such as daily telephone reminders by family members. Address access issues including cost, transportation, pharmacy's ability to stock a drug (especially narcotic analgesics), inability to open bottles, and cultural beliefs.
Nurses priorities include: Monitor closely for potential adverse drug events, especially when any new symptom is noted. New onset confusion and sedation are common side effects that have the potential to cause a cascade of iatrogenic problems if not promptly recognized and addressed. (See Delirium and Medication Topics).
Sent via BlackBerry by AT&T
More information about the Marxism